A case of rectal ulcers during aspirin therapy in acute Kawa
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
Kawasaki disease (KD) is an acute febrile multisystem vasculitis and has been recognized to be one of the most common causes of acquired heart disease in children. Although gastrointestinal symptoms including vomiting, diarrhea, and abdominal pain are not uncommon in KD patients, KD with lower gastrointestinal bleeding is quite rare.

Here presents the case of a 3-year-old boy who was first seen on day 2 of high fever. On physical examination, enlarged tonsil, pharyngeal hyperemia, and coarse respiratory sounds of both lungs were noted. No other abnormal finding was present at that time.

Laboratory findings were as follows: white blood cell count 14.8*10^9/L, neutrophil 84.8%, hemoglobin 131 g/L, platelet count 228*10^9/L, C-reactive protein 122 mg/L. He was admitted and treated with intravenous antibiotics empirically. The boy remained febrile. Three days later (day 5), the onset of maculopapular rash on the trunk and limbs, nonexudative conjunctivitis, strawberry tongue, edema of hands and feet, and an enlarged right cervical lymph node led to the diagnosis of KD. Fortunately, echocardiography revealed no dilatation of coronary arteries (2.2 mm left and 2.0 mm right). Then, intravenous immunoglobulin (IVIG, 2 g/kg) and oral aspirin (50 mg/kg per day) were administered. After IVIG, his fever resolved rapidly. However, hematochezia occurred on day 3 of aspirin. Repeated laboratory examinations revealed a white blood cell count of 7.1 × 10^9/L with a predominance of neutrophil 51.2%, a hemoglobin level of 118 g/L, platelet count of 378 × 10^9/L, and C-reactive protein of 57 mg/L. Colonoscopy revealed multiple superficial active ulcers in the rectum.

The microscopic examination of a specimen from rectal biopsy revealed focal active colitis. There was predominantly neutrophilic infiltration within the lamina propria along with hemorrhage and crypt abscess formation. Thus, high-dose aspirin was stopped and intravenous methylprednisolone (30 mg per day) was given.

Three days later, bloody stool disappeared. The intravenous methylprednisolone was changed to methylprednisolone tablets with a gradually decreased dosage. Simultaneously, low-dose aspirin (4 mg/kg per day) was started. On day 15, most of the laboratory parameters were normal except for an elevated platelet count of 623 × 10^9/L. The next day, he was discharged and continued with low-dose aspirin (4 mg/kg per day) for 8 weeks. Further follow-up showed that the patient recovered without sequelae.

Source: https://ped-rheum.biomedcentral.com/articles/10.1186/s12969-020-0414-6
Dr. A●●●●●l s●●●●a and 1 others like this
Like
Comment
Share